SESSION TITLE: Cancer Cases
SESSION TYPE: Case Reports
PRESENTED ON: Sunday, March 23, 2014 at 09:00 AM - 10:00 AM
INTRODUCTION: Paclitaxel is used to treat cancer of the ovaries, breast, and lung. Common side effects include hematologic, GI, and neuropathic. To date, there are only a handful of reported cases of pulmonary interstitial pneumonitis related specifically to Paclitaxel . We report a case of Paclitaxel induced severe pulmonary interstitial pneumonitis responsive to steroid treatment.
CASE PRESENTATION: A 46-year-old non-smoking female patient with stage III breast cancer, treated with neo-adjuvant dose-dense Adriamycin/cyclophosphamide/Paclitaxel was hospitalized three days after receiving her first dose of Paclitaxel for increasing dyspnea over the three days. Her O2 saturation was 78% on room air and heart rate was 156beats/min. Chest CTA showed no evidence of a pulmonary embolism, but revealed densely consolidated bilateral pulmonary infiltrates (figure 1). She was placed on oxygen 2l/min via nasal cannula. Within seven hours, supplemental oxygen requirements increased to 15l via 100% non re-breather mask, and one hour later to 100% FiO2 on Bipap. Thirty minutes later, continued hypoxia prompted intubation and 90% FIO2 on a ventilator. Extensive work up including cultures, viral panels, and fungal panels was unrevealing. Bronchoscopy with BAL to evaluate the infiltrates was unrevealing. BAL was negative for malignant cells, and revealed only scattered respiratory cells, mixed inflammation, and macrophages present. A possibility of Paclitaxel induced pulmonary interstitial pneumonitis was entertained. Paclitaxel was discontinued. Methylprednisolone 60mg IV every 6 hours was initiated. Within two days the infiltrates cleared with improvement in patient’s FiO2 requirements to 30%. She was successfully extubated. Follow up Chest CTA showed resolution of bilateral pulmonary infiltrates (figure 2). Given negative BAL, negative infectious work up, along with resolution with discontinuation of Paclitaxel and initiation of steroids, a diagnosis of Paclitaxel induced severe pulmonary interstitial pneumonitis was made.
DISCUSSION: Severe pulmonary interstitial pneumonitis is a rare toxicity with Paclitaxel use. The presenting signs and symptoms include dyspnea and bilateral pulmonary infiltrates with a response to high dose systemic steroids. Other etiologies of sudden onset of respiratory compromise should be ruled out. There are few reported cases of this rare adverse side effect. Given the rapidity of progression and risk of fatality, heightened awareness of this process can be life saving.
CONCLUSIONS: This case illustrates the importance of clinical suspicion of Paclitaxel induced severe pulmonary interstitial pneumonitis in patients with acute hypoxia. While rare and under reported, early recognition of this rapidly progressive, life-threatening, adverse effect is essential in appropriate treatment using systemic steroids leading to a rapid response.
Reference #1: Sotiriou C et al. Lung fibrosis induced by paclitaxel. Support Care Cancer 1998, 6: 68-71.
DISCLOSURE: The following authors have nothing to disclose: Anita Rajagopal, Niraj Gupta
No Product/Research Disclosure Information